Iatrogenic Pacemaker-Induced Ventricular Arrhythmia
A case of a 43-year-old male implanted with a dual chamber primary prevention implantable cardioverter defibrillator (ICD) (AUTOGEN EL, Boston Scientific) for sudden cardiac death. At the time of implant, the patient had hypertrophic cardiomyopathy with mild LV systolic impairment, and sinus rhythm with intact AV conduction. The patient developed progression of his disease with symptoms (dyspnoea) and LV impairment. This led to a decision to activate the minimal RV pacing algorithm (RYTHMIQTM). A deterioration in AV conduction caused intrinsic ventricular beats to fall in the atrial blanking period, and subsequent VVI backup pacing resulted in R on T pacing. This induced ventricular arrhythmia. RYTHMIQTM was subsequently deactivated, and the patient has had no further device-induced arrhythmias.

Numerous studies have demonstrated the adverse effect of RV pacing on LV function. Minimising RV pacing is therefore encouraged in individuals with intact AV conduction. However, underlying conduction abnormalities must be assessed prior to activating algorithms designed to minimise RV pacing. This case demonstrates the importance of careful intracardiac electrogram interpretation and individual case-based device programming, to avoid device-induced complications.

Source: https://academic.oup.com/ehjcr/advance-article/doi/10.1093/ehjcr/ytac189/6577273?rss=1&login=true
Like
Comment
Share